Tag Archives: Holkira Pak and Technivie

AbbVie Holkira Pak and Technivie – Product Information Update

Holkira Pak and TechnivieFurther to our blog yesterday Hep C TIP wishes to clarify information regarding Holkira Pak and Technivie:

  • The Health Canada warning does not change how Holkira Pak and Technivie are prescribed in Canada
  • Holkira Pak and Technivie are still available and recommended for hepatitis C treatments for HCV G1 and G4 in Canada (in British Columbia, only Holkira Pak is listed with BC PharmaCare)
  • AbbVie’s current product monograph (description of the drug, who it can be used for and who it cannot be use for, side effects, and warnings) state that both Holkira Pak and Technivie:
    • should not be used in patients with moderate hepatitis impairment (Child-Pugh B) and,
    • is contraindicated in patients with severe hepatic impairment (Child-Pugh C).

At the time of Health Canada’s warning, AbbVie provided information to Hep C TIP regarding the work they would be doing with Health Canada to update their product monographs, stating that AbbVie’s top priority is patient safety.

Pacific Hepatitis C Network believes that people living with hep C and all practitioners (GPs, specialists, nurse practitioners) must understand all of the treatments available and in the approval process for hepatitis C. That understanding is crucial to ensuring the best chance for curing hepatitis C with few or no side effects or long-term impacts from treatment.

Accuracy is very important to us. Please be in touch at hepctip@pacifichepc.org with any questions or comments you have about the information you find here.

FDA Holkira Pak and Technivie Warning

Holkira Pak and TechnivieThe U.S. Food and Drug Administration (FDA) sent out a warning yesterday that the hepatitis C treatments Holkira Pak and Technivie “can cause serious liver injury mostly in patients with underlying advanced liver disease.”

As a result, the FDA is requiring that the two hep C treatments add information about this safety risk to their labels in the States and are advising patients taking these treatments to speak to their health care provider immediately if they experience signs of liver damage.

Signs of liver damage can be fatigue, weakness, loss of appetite, nausea and vomiting, yellow eyes or skin, or light-colored stools.

The FDA does not advise patients to stop treatment without talking to their health care provider first as this may result in drug resistance to hep C treatments.

The complete FDA safety announcement can be found on the FDA’s website.

OCTOBER 23 UPDATE / CLARIFICATION:

All drugs and health products have benefits and risks. Although medical treatments are carefully tested before they are allowed to be used, some reactions become evident only after the drug is being used by the general population. Health care systems monitor drugs closely after they are approved for use and change labels and send out warnings when need be.

The American label change was a result of this and possibly the treatments being prescribed to patients with cirrhosis with Child Pugh Scores of B or C. Health Canada’s website states that the treatments are only approved for those with a Child Pugh Score of A (5-6), as: “The safety and efficacy of Holkira Pak have not been established in HCV-infected patients with moderate (Child-Pugh B) or severe hepatic impairment (Child-Pugh C). Therefore, Holkira Pak should not be used in these patients.”